HEARING TIPS

Taking This Medicine? Be Warned – it Might Lead to Hearing Loss

Medications that cause hearing loss and other side effects.

Your hearing can be damaged by a surprisingly common number of medications. From common pain medication to tinnitus medicine, learn which of them has an effect on your ears.

Drugs Can Influence Your Hearing

The US accounts for about half of the $500 billion dollar pharmaceutical industry. Are you getting medications over-the-counter? Or are you taking ones that your doctor prescribes? All medications have risks, and even though risks and side effects may be listed in the paperwork, people usually don’t think they’ll be affected. So it’s worthwhile to point out that some medications increase the risk of having loss of hearing. Certain medications can, on a positive note, assist your hearing, including tinnitus medication. But how do you know which medications are ok and which are the medications will be hazardous? But if you get prescribed with a medication that is known to lead to loss of hearing, what do you do? A little insight on the subject can really help.

1. Your Ears Can be Harmed by Over-The-Counter Pain Relievers

The fact that such an ordinary thing could cause hearing loss. Experts examined the type of painkillers, regularity and duration in addition to hearing loss frequency. This link is backed by a number of studies of both men and women. A collaborative study among Harvard, Brigham Young and Women’s Hospital revealed something shocking. Continued, regular use of over-the-counter pain relievers impairs hearing. Regular use is described as 2 or more times per week. People who suffer with chronic pain usually take these kinds of medicines at least this frequently. Using too much aspirin at once can cause temporary hearing loss, which might become permanent over time. NSAID drugs that contain ibuprofen, acetaminophen and naproxen seem to be the most common. But you may be shocked to find the one with the strongest link. The culprit was acetaminophen. For men under 50 hearing loss danger almost doubled if they were using this drug to manage chronic pain. Just for the record, prescription painkillers aren’t any better. Here are a few prescription medications that may cause hearing loss:

  • Fentinol
  • Oxycodone
  • Methadone

The specific cause of the hearing loss is unclear. These drugs might decrease the flow of blood to your sensitive inner ear, which over time would destroy nerves that detect sound. That’s why sustained use of these medicines could result in irreversible hearing loss.

2. Some Antibiotics Are Ototoxic

Many antibiotics are most likely reasonably safe when used as directed and you don’t have an allergic reaction to it. But some forms of antibiotic might increase the risk of hearing loss: Aminoglycoside. Human studies haven’t yet yielded solid data because they are in their initial phases. But there absolutely seem to be certain people who have noticed hearing loss after using these drugs. Results from animal-testing are persuading enough. There could be something to be concerned about according to the medical community. Every time mice take these antibiotics, they eventually get hearing loss. Aminoglycoside antibiotics are frequently used to treat:

  • Certain other respiratory diseases
  • Bacterial meningitis
  • Tuberculosis (TB)
  • Cystic fibrosis

In contrast to the majority of antibiotics, they’re usually taken over a prolonged period of time to treat chronic infections. Until recently, Neomycin was actually a very common antibiotic used to manage children’s ear infections and pneumonia. Alternate options are now being prescribed by doctors because of concerns about side effects. Why many antibiotics play a role in hearing loss still demands more research. It would seem that they may cause inflammation in the inner ear that creates long-term injury.

3. How Quinine Impacts Your Ears

If you’ve ever had a gin and tonic, then you’ve had quinine. Quinine is used to manage malaria and has also been used to help people who suffer from restless leg syndrome while also being the principal ingredient in tonic that gives the drink its bitter taste. While research that studies the correlation between quinine use and hearing loss aren’t that widespread. There have been numerous cases observed where malaria patients treated with quinine have suffered from reversible hearing loss.

4. Your Hearing Can be Damaged by Chemo Medication

When you go through chemo, you understand that there will be side-effects. Doctors are loading the body with toxins in order to eliminate cancer cells. Cancer cells and healthy cells are usually indistinguishable by these toxins. Some of the drugs that are under scrutiny at are:

  • Carboplatin commonly known as Paraplatin
  • Cisplatin commonly known as Platinol
  • Bleomycin commonly known as Blenoxane

Regrettably, chemo-induced loss of hearing is a required trade off when dealing with cancer. You may want to talk with your hearing care expert about tracking your hearing while you’re going through cancer treatments. Or you might want to find out if there are any recommendations we can make that may help in your individual circumstance.

5. Hearing Loss And Loop Diuretics

In an attempt to regulate fluids in your body you might try taking diuretics. As with any attempt to control something with medication, you can go too far in one direction, which can dehydrate the body. This can cause salt vs water ratios to become too high in the body, causing swelling. This can cause loss of hearing, which is typically temporary. But if you allow the imbalance to go on or keep happening, loss of hearing could be irreversible. The drugs listed in this article are ototoxic and if used with loop diuretics could worsen permanent loss of hearing. If you’re using the most well-known loop diuretic, Lasix, your doctor can advise you concerning which medications can have side effects if combined with it.

If You Are Using Drugs That Cause Hearing Loss What Should You do?

Never discontinue taking a medication that was prescribed by a doctor without talking to your doctor first. Before you speak with your doctor, you will need to take inventory of your medicine cabinet. You can ask your doctor if there is an alternative to any medications that cause hearing loss. You can also make lifestyle changes to lessen your need for medications. You can get on a healthier path, in many situations, with small modifications to your diet and a little exercise. Your immune system can be strengthened while pain and water retention can also be minimized with these changes. You should schedule an appointment to have your hearing tested as soon as you can specifically if you are using any ototoxic drugs. Hearing loss can advance very slowly, which makes it less noticeable at first. But make no mistake: you may not recognize the ways in which it can affect your health and happiness, and catching it early gives you more possibilities for treatment.

Why wait? You don't have to live with hearing loss. Call Us Today